Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Pittsburgh, PA

June 5, 2016Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 5, 2016, 6:59 PM EDT for Jefferson County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2016, 6:59 PM EDT (22:59 UTC)
Expired
Jun 5, 2016, 7:16 PM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Jefferson County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS51 KPBZ 052259
SVRPBZ
PAC065-052330-
/O.NEW.KPBZ.SV.W.0019.160605T2259Z-160605T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT SUN JUN 5 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 730 PM EDT

* AT 659 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PUNXSUTAWNEY... MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  PUNXSUTAWNEY...REYNOLDSVILLE...SYKESVILLE...BIG RUN AND ANITA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4095 7908 4112 7901 4109 7880 4091 7881
TIME...MOT...LOC 2259Z 283DEG 41KT 4102 7896 

HAIL...0.88IN
WIND...60MPH
 
$$

24
2 follow-up statements
151 
WWUS51 KPBZ 052311
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT SUN JUN 5 2016

PAC065-052330-
/O.CON.KPBZ.SV.W.0019.000000T0000Z-160605T2330Z/
JEFFERSON PA-
711 PM EDT SUN JUN 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN JEFFERSON COUNTY...

AT 711 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
SANDY...OR 9 MILES SOUTH OF DUBOIS...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
SYKESVILLE AND BIG RUN. 

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4093 7895 4107 7889 4109 7880 4091 7881
TIME...MOT...LOC 2311Z 283DEG 41KT 4099 7878 

HAIL...0.88IN
WIND...60MPH
 
$$

24
256 
WWUS51 KPBZ 052316
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT SUN JUN 5 2016

PAC065-052326-
/O.CAN.KPBZ.SV.W.0019.000000T0000Z-160605T2330Z/
JEFFERSON PA-
716 PM EDT SUN JUN 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4093 7895 4107 7889 4109 7880 4091 7881
TIME...MOT...LOC 2315Z 283DEG 41KT 4098 7870 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:24 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 5, 6:24 PM EDT, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
624 PM EDT SUN JUN 5 2016

.SYNOPSIS...
Scattered showers and cooler temperatures can be expected into
the middle of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
630pm update...have cleared the entire watch as line of storms is
quickly weakening and rapidly heading toward the eastern third of
my area. The strongest activity was across the north where the
most low level instability was available. Expect the threat for
any additional activity along the actual front to be minor and
diminish quickly as sunset approaches. Have updated the cloud
cover overnight and modified the temperatures using a blend of
hires model data.

Previous discussion...
As the front moves toward the ridges late evening showers will
diminish with lower dew points drying out the low levels and
beginning to decrease clouds. Temperatures will cool to near
seasonal levels behind the front tonight.

A mid level closed low will shift to south of Hudson Bay Monday
with a shortwave and secondary cold front moving south across the
Great lakes. This will bring another round of scattered showers
and thunderstorms Monday afternoon. Temperatures will be near the
seasonal averages ahead of the front.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Hudson bay closed low will be the dominant feature through the
period with shortwaves rotating south under the low with
reinforcing cooler air. Continued chance pops through the period,
with some diurnal influence with afternoon heating.

Temperatures will trend 5 to 15 degrees below average by
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Rebounding temperatures on Thursday as closed low shifts east and
mid level heights begin to rise. Ridging builds over the Central
Plains late week, but northwest flow looks to remain across the
upper Ohio Valley. This may allow shortwaves to race southeast
on the front side of the ridge late week, but with much
uncertainty only chance POPs were included. Temperatures will
moderate toward normal late week, and depending on how far east
the ridge shifts may move above normal for the weekend.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
General vfr forecast through the period. Having a difficult time
getting a handle on fog potential overnight. Scenario will be in
favor of fog, as skies will clear this evening, and many ports had
at least some rain. However, latest model data is indicating a
drier atmosphere overspreading the area overnight and winds may be
a bit to strong to allow for much fog. Have included the mention
of fog at ports near water sources and those that experienced
heavier rainfall.

.OUTLOOK /SATURDAY THROUGH TUESDAY/...
Trough will remain over the region through the early week.
Several disturbances pivoting around this main low center will
likely bring showers and possible restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 5, 6:32 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT SUN JUN 5 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-062245-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
632 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 5:30 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT SUN JUN 5 2016

PAZ008-009-015-016-052215-
JEFFERSON-VENANGO-CLARION-FOREST-
530 PM EDT SUN JUN 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON...
SOUTHEASTERN VENANGO...FOREST AND NORTHERN CLARION COUNTIES...

AT 530 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF SHEFFIELD TO 7 MILES
NORTHWEST OF MARIENVILLE TO 6 MILES SOUTH OF TIONESTA TO 9 MILES WEST
OF KNOX. MOVEMENT WAS EAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CLARION...MARIENVILLE...KNOX...BROCKWAY...TIONESTA...SHIPPENVILLE...
SIGEL...LEEPER...FRYBURG...KELLETTVILLE...FISHER...WEST HICKORY...
EAST HICKORY...STARR...COOK FOREST STATE PARK...
CLARINGTON AND CLEAR CREEK STATE PARK.

LAT...LON 4122 7975 4146 7951 4156 7944 4163 7935
      4163 7896 4144 7896 4145 7899 4145 7906
      4142 7907 4142 7909 4134 7909 4136 7904
      4135 7902 4138 7897 4126 7874 4123 7874
      4123 7871 4120 7871
TIME...MOT...LOC 2130Z 269DEG 58KT 4161 7915 4161 7920 4153 7925 4141
7941 4125 7972

24
Local storm report, Jun 5, 6:07 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT SUN JUN 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 E SHARPSVILLE         41.26N 80.47W
06/05/2016                   MERCER             PA   911 CALL CENTER

            911 CALL CENTER REPORTED MULTIPLE TREES AND
            POWER LINES DOWN IN SHARPSVILLE, PA.

&&

MPK
Special weather statement, Jun 5, 6:08 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT SUN JUN 5 2016

PAZ014>016-022-052245-
JEFFERSON-CLARION-BUTLER-ARMSTRONG-
608 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...CENTRAL
ARMSTRONG...EASTERN BUTLER AND SOUTHERN CLARION COUNTIES...

AT 607 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIMERSBURG...
MOVING EAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...RIMERSBURG...NEW BETHLEHEM...PARKER...SLIGO...
SUMMERVILLE...BRUIN...LIMESTONE...HAWTHORN...CORSICA...PETROLIA...
CALLENSBURG...FAIRVIEW AND WORTHVILLE.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 68
AND 70...AND
  BETWEEN MILE MARKERS 73 AND 78.

LAT...LON 4101 7975 4113 7972 4120 7910 4097 7907
TIME...MOT...LOC 2207Z 268DEG 49KT 4105 7961

24
Local storm report, Jun 5, 6:17 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT SUN JUN 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     JACKSON CENTER          41.27N 80.13W
06/05/2016                   MERCER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN.

0449 PM     TSTM WND DMG     3 WNW FREDONIA          41.33N 80.32W
06/05/2016                   MERCER             PA   911 CALL CENTER

            MULTIPLE TREES AND POWERLINES DOWN IN
            DELAWARE TOWNSHIP JUST WEST OF FREDONIA, PA.

0437 PM     TSTM WND DMG     6 SW JAMESTOWN          41.42N 80.52W
06/05/2016                   MERCER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN REPORTED IN WEST SALEM
            TOWNSHIP .

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Jun 5, 6:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT SUN JUN 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 SE NEW LEBANON        41.41N 80.06W
06/05/2016                   MERCER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN MILLCREEK TOWNSHIP.

0455 PM     TSTM WND DMG     4 ESE CLARK             41.26N 80.33W
06/05/2016                   MERCER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN JEFFERSON TOWNSHIP.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, Jun 5, 6:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT SUN JUN 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     1 WSW ROUSEVILLE        41.47N 79.71W
06/05/2016                   VENANGO            PA   PUBLIC

            MULTIPLE TREES DOWN IN COOPERSTOWN ,PA.

0535 PM     TSTM WND DMG     5 ESE HASSON HEIGHTS    41.42N 79.60W
06/05/2016                   VENANGO            PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN PINEGROVE TOWNSHIP.

0520 PM     TSTM WND DMG     CLINTONVILLE            41.20N 79.87W
06/05/2016                   VENANGO            PA   911 CALL CENTER

            MULTIPLE TREES DOWN.

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:24 PM EDTSevere Thunderstorm WarningPBZMercer51 min
Jun 5, 4:42 PM EDTSevere Thunderstorm WarningPBZVenango48 min
Jun 5, 4:59 PM EDTSevere Thunderstorm WarningPBZClarion, Venango46 min
Jun 5, 5:30 PM EDTSpecial Weather StatementPBZForest45 min
Jun 5, 6:08 PM EDTSpecial Weather StatementPBZClarion37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.